Niacin Flush

I’m all for a healthy glow, but this…is ridiculous. (Niacin Flush recreated for you with the miracle of Photoshop)

 
 

This is Niacin Flush. Never heard of it? Neither had I. It’s not dangerous, it’s just stupid looking. And uncomfortable — like that prickley heat you can get in the summer.

In my ongoing quest to be a healthy person I resurrected my vitamin regiment. I take a Multi, Vitamin C, Calcium, Magnesium, Vitamin D, B Complex and Omega 3. Quite the mitt-ful. I know that if I just ate a well balanced diet rich in vitamins and minerals I could probably ditch the synthetic supplements. I know. We’re working on it. In the meantime to keep my bones healthy (osteoporosis runs in my family) and to increase my energy, I take vitamins.

A few weeks ago I heard about the benefits of Niacin— improved energy and mood, reduced bad cholesterol and reduced chance of cardiac related disease. I figured it couldn’t hurt to add it to the mix.

Have I mentioned that I’m not a doctor? I’m also not a pharmacist or a naturopath. And I read way too much sh*t on the internet, obviously. 

Ever watchful of my dear husband’s health, I dragged him along for the experiment. It seemed like a great idea right up until the moment when he thought I was trying to kill him.

The morning of our end-of-summer road trip I laid out our vitamins. I poured each of us a glass of juice and we downed our pills. Dear god, that sounds like some sort of Jonestown suicide pact, doesn’t it?

My husband left the room to continue packing, but came back a few minutes later complaining of “feeling funny.” He said he felt hot and tingly. And not in a fun way.

His face was red as a beet.

It was alarming. I had him sit down. I took his pulse and then his temp. Both were normal, but there was clearly something going on. I quickly called my mother in-law and asked her to come over (to watch the kids in case we had to leave for the hospital). Then I called Telehealth Ontario. They said it sounded like an allergic reaction of some kind and advised seeing a doctor and administering Benedryl.

When my mother in-law arrived she was shocked by her son’s flaming face. “You look red too, Lisa.” she remarked. I told her I was probably flushed from panic. But then I looked in the mirror. My face was red. REALLY red, with white rings around my eyes like a crimson raccoon.

She stayed with the kids while my husband and I went to the pharmacy to get some Benedryl. I saw our usual pharmacist behind the counter and explained why we were there. She asked what vitamins we had taken. As I listed them off, she stopped me at niacin.

“Niacin flush,” she said. “That’s what it is. It should be gone in a few hours.” She explained that it’s a common NON ALLERGIC reaction to niacin and that there’s a non-flushing time-released version that most (normal) people take.

When in doubt, ask a pharmacist. They’ve seen it all.

We don’t take niacin anymore. We do however take vitamin B3 or niacinamide, which is the alkaline form of niacin. It doesn’t cause flushing and still has many of the benefits of niacin.

The moral of this story? Other than me being a moron? Before taking any new drugs or vitamins CONSULT YOUR DOCTOR or at the very least, research thoroughly. You need to know exactly what you’re putting into your body (or your husband’s body).

I goofed, and boy is my face red.

Comments

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

All images and text are copyright © 2017 Forever In Mom Genes